Fentanyl Overdose Signs | How To Respond To A Fentanyl Overdose

Responding to a fentanyl overdose may involve a process of identifying when an overdose has occurred, calling for medical help, and administering naloxone if you have it available

Even if you do not have medical training, these steps can be performed by anyone within a close proximity to the victim.

Synthetic opioid overdose deaths have increased dramatically in the United States, beginning around the year 2015. 

Fentanyl-involved overdoses contribute to a significant percentage of overdose deaths every year, in part due to the drug’s potency and presence in illicit drugs like methamphetamine and heroin, as well as counterfeit pills like Xanax, oxycodone, and prescription stimulants.

The actions you take in responding to a fentanyl overdose can dramatically improve a victim’s outlook while you wait for medical help to arrive. Understanding the necessary steps can prevent a loved one from becoming a statistic in the ongoing public health opioid crisis.

Identify Symptoms Of A Fentanyl Overdose

Signs of a fentanyl overdose can be similar to other types of opioid overdoses, and may include:

  • lack of consciousness
  • apparent lack of breathing
  • gurgling/snorting noises
  • blue lips and fingernails
  • presence of drug paraphernalia

If a person displays these signs, you may attempt to wake them up, either by calling their name or rubbing your knuckles on the victim’s sternum or upper lip. 

If the victim can be awoken and communicated with, you can attempt to assess their state and need for medical care. If not, proceed to the next step.

Place In Recovery Position

If you must leave the victim alone for any period of time, you may place them into the recovery position. This involves laying the victim on their side, bending one knee, and turning their face to the side. This can prevent a victim from suffocating on their own vomit.

Call For Medical Help

Overdose victims may require immediate medical attention. Calling 911 for medical help can dispatch services to your location as soon as possible.

Telling the operator that the victim is unresponsive and not breathing is crucial. Conversely, divulging information about a potential overdose can be unnecessary. Information about a potential drug use and overdose may be reserved for the paramedics.

Providing clear instructions and directions to the 911 operator can ensure fast arrival times.

Administer Naloxone

Naloxone can reverse the effects of an opioid overdose. It is available as a nasal spray or injectable solution, and can be given by people who do not have medical training. Naloxone can be distributed by a healthcare provider as well as many local pharmacies.

If you possess Narcan, the nasal spray formulation of naloxone, the spray may require some assembly before the drug can be administered.

Dosage administration may be performed every 2 to 5 minutes if the victim is unresponsive. Because fentanyl can be 50 to 100 times stronger than other opioids, multiple doses of naloxone may be needed over 2 to 5 minute intervals to reverse the specific effects of opioids.

Restore Breathing

Performing rescue breathing can support a victim’s respiratory system until help arrives. To conduct rescue breathing, first check that the airways are unobstructed. Then, pinch the victim’s nose and place your mouth over theirs, giving two rapid breaths.

A successful rescue breathing can be seen when the victim’s chest rises. You may repeat this action every 5 seconds as necessary.

Chest compressions can also be conducted for respiratory support as needed. Compressions can be performed by laying the victim on their back, placing your palms on the center of their chest, and pressing while your arms are extended.

Monitor The Victim

The effects of fentanyl can last for several hours, while the effects of naloxone may only last for up to 90 minutes. An overdose victim may experience a recurring overdose once naloxone wears off, and may require constant supervision for several hours as a result.

Opioid Addiction Treatment

A substance use disorder treatment program can reduce a patient’s risk of overdose in the long-term and potentially prevent a person from becoming a statistic of drug overdose deaths. 

Medication-assisted treatment programs use FDA-approved medications like methadone and buprenorphine, along with other human services, to discourage high-risk fentanyl use.

For information on our inpatient prescription opioid treatment program, please contact Ohio Recovery Center today.

  1. Centers for Disease Control and Prevention — Fentanyl | CDC's Response to the Opioid Overdose Epidemic https://www.cdc.gov/opioids/basics/fentanyl.html
  2. Harm Reduction Journal — Responding to Opioid Overdose https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/responding-to-opioid-overdose/
  3. National Institute on Drug Abuse — Overdose Death Rates https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
  4. Substance Abuse and Mental Health Services Administration — Five Essential Steps for First Responders | SAMHSA Opioid Overdose Prevention TOOLKIT https://store.samhsa.gov/sites/default/files/d7/priv/five-essential-steps-for-first-responders.pdf

Written by Ohio Recovery Center Editorial Team

Published on: November 2, 2022

© 2024 Ohio Recovery Center | All Rights Reserved

* This page does not provide medical advice.

Prefer Texting?
We've got you covered.

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header

Sign up for text support

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (419) 904-4158
(419) 904-4158